I have what I would call "bradycardia-dependent" premature ventricular contractions. Since I've started having PVCs almost a year ago now, they only affect me at a resting heart rate. I NEVER get them when exercising, and even just getting up for a brisk walk or cleaning the house which only slightly elevates my heart rate, will suppress any PVCs.
I have a very low heart rate of around 50 when just sitting and relaxing and have recorded less than 40 bpm when I was asleep.
My question is related to a study that was done over a decade ago. I have not seen any new studies in this area and I'm not sure why. The conclusion of the above study is this: "[A drug called] Nicorandil may suppress premature ventricular contractions when they occur mainly at a low heart rate." Here is a link to the summary of the study I'm referring to:
1) Has there been any more recent studies on bradycardia-dependent PVCs?
2) Why is Nicorandil not available in the US?
3) Nicorandil is a vasodilatory drug. Arginine also produces vasodilation. I have read that supplementing Arginine can suppress PVCs. Are there any further studies on supplementing L-Arginine or the weightlifting supplement NO2 for PVCs? (supporting article that suggests Arginine and Taurine suppress PVCs: http://george-eby-research.com/html/taurine-l-arginine-arrhythmias.html )
The lower your heart rate is, the higher possibility some of the other "pacemaker" spots in your heart (atrias, AV node, His bundle, branches, heart muscle itself) will fire off an extra beat. You seem to know quite a bit about this, so you probably know is already, but the heart has a lot of "extra pacemakers" in case the sinus node should fail.
Roughly, the upper pacemakers (atrias, AV node) responds more to adrenaline / stress than the ventricular ones, which is the reason premature beats on high heart rates are more likely to be PACs, and the ones on low heart rates often are PVCs. This is also the reason why SVT is a lot more common than VT, and A-fib extremely more common than V-fib.
Some people actually go so low in heart rate (especially during sleep) that they get a nodal rhythm or even an idioventricular rhythm, as these pacemakers take over for some time. Even that is, to a certain degree, a benign phenomenon.
Because PVCs at low heart rates is a physiological phenomenon and not an arrhythmia or any dangerous condition, I don't understand why you want to use meds to treat it, if it's not extremely bothersome or happens really often (like bigeminy or trigeminy). The bad news is that beta blockers will (probably) worsen the condition. They work great suppressing PVCs or PACs at high heart rates, but in you they will slow your heart rate even more and probably cause more of them.
I would ask my doctor if I were you, but most likely, you should work on finding a way to ignore the PVCs (as an example, my uncle has a PVC in every 5-10 seconds at rest, and he never notice them). I can have 20-30 PACs or PVCs throughout a day and notice every single one.
Again: This is a benign phenomenon, it's far better than having PVCs during exercise! I'm not a doctor and you could of course ask a doctor, but I really think the answer will be the same concerning if meds are necessary.
Thanks for responding :) This was very insightful and makes a lot of sense.
The reason for my concern, and interest in meds is because I have PVCs every other beat at rest (bigeminy) and sometimes couplets. This is very predictable: I only get my PVCs while sitting and relaxing during the day and definitely at night while laying in bed trying to sleep. Otherwise, when I'm walking around, cleaning, and especially exercising I NEVER get any PVCs.
Should I be concerned that the cardiologist I saw recommended beta blockers when they would most likely not help me? Maybe I should seek another opinion, but I'm not sure how to find a better electro-physiologist here in Chicago. My GP was the one who recommended this guy, I wonder if I should go back to my GP and tell him this and get him to help me find a different electro-physiologist?
I also heard that andrenaline can play a role with bradycardia dependent PVCs. I heard having my GP check out adrenaline levels is a good thing to do. Thoughts?
I'm not a doctor and can (of course) not speak against a cardiologist.
If he prescribed beta blockers you should try them. It's often a bit "try and fail" with PVCs and beta blockers, in some people they almost wipe out the PVCs and in some people they get worse. It depends a lot on the cause of the PVCs. There are several causes - and they are really (extremely) hard to understand. In my case, the PACs I get during stress and anxiety attacks are wiped out with beta blockers (because they block the adrenaline effect on the heart). In fact, they wiped out the anxiety attacks as well.
Unfortunately, the premature beats (whatever they are, PACs or PVCs, not sure) I get before sleep tend to get worse with beta blockers (it can of course be a coincidence), because my heart rate can get down to the 40s. If your heart rate is this slow, you are very "vulnerable" to get premature beats (again, in my opinion, it's not necessarily correct).
Getting adrenaline levels checked out is a good thing to do. Getting your thyroids checked is also a good idea if it's not already done.
The reason alcohol works can have 2 causes. It makes you relax to some degree, but it also increases your heart rate.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.